If you have been taking prescription medications for acid reflux for a year or more, you might want to check this out. According to a new study published by researchers at Seoul National University Hospital in South Korea analyzing 11 previous studies conducted from 1997 through 2011 these medications are linked to the increased chance of bone fractures. The chances of fracture of bones in any area of the body rise by 29%, the risk of hip fracture increases by 31%, and vertebral fractures increase to 54%. Post-menopausal women and people over 65 may be at even greater risk.
These medications called proton pump inhibitors or PPIs, are often prescribed for people suffering with acid reflux. (For a list of commonly prescribed PPIs see the bottom of the page). PPIs also known as acid-suppressive drugs are the second leading medication sold worldwide.
The research of acid-suppressive drugs side effects is ongoing, but the evidence indicates a connection of osteoporosis (the weakening of bones) if these meds are taken for longer than 1 year. It is believed that these drugs interfere with the body’s ability to absorb calcium, decreased calcium absorption = weak bones.
Other risks factors associated with extended use of PPIs:
- Depletion of B12 levels
- Hypomagnesemia or decreased magnesium levels
- PPI associated pneumonia – studies suggest a 30% higher risk of hospital acquired pneumonia and a lesser risk of community acquired pneumonia
- Greater risk of developing Clostridium difficile or C.diff with an exceptionally higher risk for those over 80. C. diff is a bacterium that can cause severe diarrhea and inflammation of the colon. It can be life threatening.
- Patients who have suffered a heart attack and are taking anti-coagulating medications maybe at higher risk of reoccurrence. There are conflicting studies on the combination of these two medications. But for the sake of better safe than sorry, I have included this risk.
There are medical conditions in which the benefit of taking these drugs could outweigh the negative effects. Conditions include:
- Gastroesophageal reflux disease (GORD/GERD)
- Peptic ulcer disease
- Barrett’s esophagus
- Zollinger–Ellison syndrome
If you have been prescribed an acid suppressive medication for any of these conditions discuss the benefits versus risk with your doctor. However, if you are taking acid-suppressive drugs for occasional heart burn or acid reflux, you might want to consider other methods to control the condition. Consult with your doctor, a nutritionist or a CAM practitioner to determine and eliminate the possible causes, not just treat the symptoms.
Proton Pump Inhibitor Medications With Brand Names
Omeprazole – Losec, Prilosec, Zegerid, Ocid, Lomac, Omepral, Omez
Lansoprazole – Prevacid, Zoton, Monolitum, Inhibitol, Levant, Lupizole
Dexalansoprazole – Kapidex, Dexilant
Esomeprazole – Nexium, Esotrex
Pantoprazole – Protonix, Somac, Pantoloc, Pantozol, Zurcal, Zentro, Pan, Controloc
Rabeprazole – Zechin, Rabecid,Nzole-D,(NEHAL PHARMA Pvt. Ltd.), AcipHex, Pariet, Rabeloc. Dorafem
Questions to ask your doctor, naturopath or CAM practitioner about proton pump inhibitors:
- Would other acid reduction medications such as Axid, Pepcid, Tagamet, or Zantac reduce my acid reflux?
- Do I really need to take PPIs to control acid reflux or heartburn?
- When should I take them?
- Should they be taken with food or on an empty stomach?
- Are there any known adverse reactions with food?
- For what length of time will I need to take this medication?
- Are there any known adverse reactions with other medications, vitamins or supplements?
- When should I take them?
- Are there any alternatives to taking these medications?
- Should I change my diet?
- Will it make a difference if I stopped smoking?
- Do I need to lose or gain weight?
- Are there any other changes I can make that will help reduce acid reflux?
What are the associated risks of PPI’s:
- What steps should I take to combat B12 and/or magnesium depletion?
- I am taking anti-coagulation (Plavix) medication, what do I need to know about possible risks and how to minimize them?
- What can I do to minimize my risk of Clostridium difficile? (this question is especially important for seniors)
- If Hospitalized:
- Should I be worried about developing pneumonia?
- What might increase or decrease my risk of developing pneumonia?
PPI and Pneumonia Article (easy read, good information)